I have problems with taking drugs at all. I had back surgery years ago & now that I am 61 years old my back has gotten worst. I just started with leg pain & spasms and now the doctor wants me to try Gabapentin before he gets more x-rays & MRI. Wouldn't it be better to get test first? I don't want to start taking drugs, every time I get pain. I just deal with it by laying down or over the counter pain medicine. It really doesn't do much but it lets me tolerate the pain. what should I do? The pain this time doesn't seem to be letting up. How easy is it to stop taking this drug without problems? My doctor scared me when he said you can't just stop when you want to, why?
Gabapentin works by slowing your neural synapses. Most people take only about a 100 mg-once a day. It can make you dizzy-and sort of float. Some say shaky. I've used it several times-was taking 800 mg. If a person takes a lot of it, and stops suddenly, the neural synapses speeds up and can cause seizures. I'm impressed with your doctor-most don't advise the patient of this, and then people get headaches and are lucky not to have a seizure.
If you take a lot-like I did it takes weeks to quit, as a person has to slowly back off. The way you'd have to back off is maybe take one every other day for a week, and you'd be OK. You probably could just stop taking it, unless you took it for months and months. Have you tried ice packs for the pain-sometimes that works. You don't get addicted to this
I suggest you try it. It doesn't stay in your system long. My daughter uses it at night so it doesn't interfere with driving and such for work. It also helps her sleep.
Now, one reason why they try this first is to give you something to help until they can do more testing. The second reason is this just may do the trick and you won't have to undergo expensive testing which can be inconclusive. Most importantly it is quite effective for many people. If it was not my twenty something daughter would not be taking it on an as need basis. That means it doesn't have major withdrawal if taken correctly like an opiate would. Although long term is use of any med needs to be cleared with a doctor before one stops it, right?
Wondering what you are concerned about. Perhaps you don't trust the doctor? Finally, talk with the doctor or the nurse further and express your concerns. Many drugs cause changes in inflammation and if tested later and you don't take it you are reducing the chance of a good diagnosis. An MRI is more sensitive but they need to know how to interpret the data based upon your medications. Just let them know your decision.
Write more if you wish.
I too suggest you try it. Its foolish to have pain if you don't have to. Millions have taken gabapentin with success. The only reason you have to wean off of it is because you can have symptoms if you stop it abruptly. It is not addicting. Its just that your body gets used to having it. I take it every day for years now. Its an old medication so many have taken it.
I must have said this at least 50 times. Gabapentin was my MIRACLE drug!!! I was taking 3600mg 3X/day, and I needed no pain meds. i was in 7th heaven. I was also gaining weight like crazy, which I was told was due to my eating habits. Later on, they put weight gain as a side effect. If I could, I would increase the med again. It was wonderful. BUT what works for me, doesn't necessarily work for you. Everybody has a different genetic code, and my side effects, might have nothing to do with you. Try it, what do you have to lose, except pain???
Yes, I would try it also. All you can have is a few hours of discomfort from the medication. If not, leg pain and spasms caused by a stroke can be treated with Botox injections. Maybe it would also work for your pain.
I as well have been taken Gabapentin for my leg pain and to help me sleep, I do have nerve pain But Nine capsule a day... No Thank You!
it really make you drowsy' so i take two or three it at night just before i go to bed. It helps me sleep. and in the day i take one' Advil, for pain, it helps me. Not two because it doe's thin your blood. i don't like taking medication at all so the less the better for me. Hope This Help's... Ruben Bernal, in Roswell,New Mexico
Hello, first off has your Doctor already had xrays, mri's and ct-scans done on the areas that you are complaining of? If so that may be why he is not ordering them again. Doctor's prefer to expose patients the least they can to any form of radioactive as nessassary as possible. Also, in the case of the Gabapentine, it is just like with any other medications that your Doctor may put you on. They tell you do not stop taking suddenly without my consent. Each drug will have a reason for a Doctor to say do not stop taking without my direction and that is where you as a patient have every right to ask why can I not stop this medication suddenly and if I do, what will happen? You as the patient have every right to ask these questions and be and feel informed about your care when you leave your Doctor’s office.
I am taking gabapentin now and have been taking 300mg 3 times a day and am begining to have weak legs with pain in the morning. To me it is a side effect and I am tapering myself off. I was prescribed this medication for PTSD re Vietnam War.
Sorry about all the pain your experiencing. Advil and Aleve didn’t work for my pain either. The heating pad was okay for awhile. I suggest trying Gabapentin and see how you feel. I was just prescribed it too. I have been satisfied so far.
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.